Does Ritalin have sexual side effects?

Originally Published: February 22, 2002 - Last Updated / Reviewed On: October 19, 2012
Share this
Dear Alice,

Can Ritalin, or similar medications, affect a male's ability to orgasm or ejaculate?

Dear Reader,

People with a prescription for Ritalin can breathe a sigh of relief (or release, if you will); research has not associated Ritalin with any sexual side effects. Ritalin (a.k.a. methylphenidate, for folks fluent in pharmacology) is commonly prescribed to treat attention-deficit/hyperactivity disorder (ADHD). Ritalin can also be used to treat narcolepsy (a sleep regulation disorder), Parkinson's disease (a neurological disorder), and depression. Ritalin, a stimulant that works on the central nervous system, has a calming, focusing effect for people with ADHD.

Other common drugs used to treat depression and ADHD — specifically a class of drugs called selective serotonin reuptake inhibitors (SSRIs) — are associated with sexual side effects, such as difficulty with or inability to orgasm. Interestingly, Ritalin is sometimes prescribed in addition to SSRIs because it helps alleviate this frustrating side effect.

While Ritalin doesn't seem to have sexual side effects, it can have others. Common side effects include:

  • nervousness
  • irritability
  • insomnia
  • nausea or stomach pain
  • headaches
  • slowed growth
  • anemia
  • fatigue
  • increased heart rate
  • elevated blood pressure

Less often, people taking Ritalin may experience chest pain, irregular heart rates, and hives or rashes. Individuals experiencing any of these side effects should consult the health care provider who prescribed the medication for them. Because of the risk of these side effects (not to mention the law), Ritalin only is to be used under a health care provider's supervision.

Have you or someone you know experienced problems with orgasm or ejaculation? If so, you might ask yourself some questions, like: When did the problems begin? What other medications, life events, or medical conditions might be playing a role? Although the research has shown no association between sexual side effects and Ritalin, discussing any problems concerning orgasm or ejaculation with a health care provider may help determine the cause and proper treatment.

Best of luck getting to the root of the problem and finding release,

Alice

September 11, 2009

21591

To the reader:

I take Adderall and it has always had an effect on my orgasm. Toward the end of the orgasm it is followed by discomfort, then pain. I can't really describe where the pain is...

To the reader:

I take Adderall and it has always had an effect on my orgasm. Toward the end of the orgasm it is followed by discomfort, then pain. I can't really describe where the pain is, I've always assumed it was in the prostate gland. Sometimes the pain can be pretty bad. Almost enough that it could be a deterrent from having sex. I have learned that the effect of Adderal wears off at the end of the day, so if I plan to masturbate, I will definitely wait until late in the evening to avoid the pain.